Monday, August 4, 2014

Double Edged Sword


A mother brings her 4 year old child into the emergency department because he ingested an unknown number of pills. She said she was at the pharmacy when another customer spilled a ton of pills onto the ground. Her child ate a bunch of them, but no one could identify which pills they were. That happened about an hour ago.

The child is vomiting and complains of abdominal pain. He is admitted to the hospital, and in the next few hours, he develops diarrhea, hematemesis, melena, and letheragy. He is aggressively treated for hypovolemic shock, and his metabolic acidosis begins to correct. The vomitus and stool are dark gray and green.

On hospital day 2, the patient seems to be doing better; many of his GI symptoms have abated. He does have some hyperventilation and oliguria, and fluid resuscitation continues.

On hospital day 3, he suddenly gets worse. The patient gets tachycardic, hypotensive, and pale. He starts developing a coagulopathy. He seems to have all kinds of shock; initially, it looks like hypovolemic shock, but then the picture appears to be distributive. Finally, his heart starts giving out and he develops cardiogenic shock. He has a profound metabolic acidosis, and lactate is quite elevated. He has recurring hematemesis and melena. He is intubated, and his oxygenation begins to fail. His CXR suggests acute lung injury. His creatinine and liver enzymes begin to rise. He becomes quite somnolent and needs minimal sedation on the ventilator.

Over the next two weeks, he is resuscitated and makes a slow recovery. However, about 3 weeks after the ingestion, he develops acute bowel obstruction and undergoes surgery where scarring is noted at the gastric outlet.

Challenge: Assuming this is all caused by one medication, what is it?

Image shown under Fair Use, from Wikipedia.

1 comment:

Craig Chen said...

Double Edged Sword

This is acute iron poisoning.

Source: UpToDate.